Drug-induced lupus erythematosus (DI-LE) is defined as an entity characterized by clinical manifestations and immunopathological serum findings similar to those of idiopathic lupus but which is temporally related to drug exposure and resolves after withdrawal of the implicated drug. Similarly to idiopathic lupus, DI-LE can be divided into systemic LE, subacute cutaneous LE (SCLE), chronic cutaneous LE (CCLE) and cutaneous LE tumidus. DI-SCLE is the most frequent variant of drug-induced cutaneous LE and presents mainly with annular-polycyclic lesions; the clinical picture is often widespread, with involvement of the lower legs that are usually spared in idiopathic SCLE. ANA and anti-Ro/SSA antibodies are typically present, whereas antihistone antibodies are uncommonly found. We have recently addressed the question whether DI-SCLE differs significantly from its idiopathic counterpart by virtue of clinical features and, based on our findings, we have suggested that the frequent occurrence of malar rash and bullous, erythema multiforme-like and vasculitic manifestations can be regarded as the hallmark of DI-SCLE. In contrast, the histology is not a useful diagnostic criterion for DI-SCLE, considering that the typical pattern of lichenoid interface dermatitis is seen only in the early stage of disease and tissue eosinophilia does not represent a differentiating histopathological feature. DI-CCLE and DI-LE tumidus, albeit possibly misdiagnosed, are rarely observed and are characterized by classic discoid lesions and erythematous-oedematous plaques on sun exposed areas, respectively. Management of DI-LE is based on the discontinuation of the offending drug; topical and/or systemic corticosteroids and other immunomodulating/immunosuppressive agents should be reserved for resistant cases.

Drug-induced lupus erythematosus / A.V. Marzano, S. Tavecchio, C. Menicanti, C. Crosti. - In: GIORNALE ITALIANO DI DERMATOLOGIA E VENEREOLOGIA. - ISSN 0392-0488. - 149:3(2014 Jun), pp. 301-309.

Drug-induced lupus erythematosus

A.V. Marzano;S. Tavecchio;C. Menicanti;C. Crosti
2014

Abstract

Drug-induced lupus erythematosus (DI-LE) is defined as an entity characterized by clinical manifestations and immunopathological serum findings similar to those of idiopathic lupus but which is temporally related to drug exposure and resolves after withdrawal of the implicated drug. Similarly to idiopathic lupus, DI-LE can be divided into systemic LE, subacute cutaneous LE (SCLE), chronic cutaneous LE (CCLE) and cutaneous LE tumidus. DI-SCLE is the most frequent variant of drug-induced cutaneous LE and presents mainly with annular-polycyclic lesions; the clinical picture is often widespread, with involvement of the lower legs that are usually spared in idiopathic SCLE. ANA and anti-Ro/SSA antibodies are typically present, whereas antihistone antibodies are uncommonly found. We have recently addressed the question whether DI-SCLE differs significantly from its idiopathic counterpart by virtue of clinical features and, based on our findings, we have suggested that the frequent occurrence of malar rash and bullous, erythema multiforme-like and vasculitic manifestations can be regarded as the hallmark of DI-SCLE. In contrast, the histology is not a useful diagnostic criterion for DI-SCLE, considering that the typical pattern of lichenoid interface dermatitis is seen only in the early stage of disease and tissue eosinophilia does not represent a differentiating histopathological feature. DI-CCLE and DI-LE tumidus, albeit possibly misdiagnosed, are rarely observed and are characterized by classic discoid lesions and erythematous-oedematous plaques on sun exposed areas, respectively. Management of DI-LE is based on the discontinuation of the offending drug; topical and/or systemic corticosteroids and other immunomodulating/immunosuppressive agents should be reserved for resistant cases.
Adult; Aged; Aged, 80 and over; Antibodies, Antinuclear; Biomarkers; Drug Therapy, Combination; Female; Glucocorticoids; Humans; Immunologic Factors; Immunosuppressive Agents; Leg; Lupus Erythematosus, Cutaneous; Lupus Erythematosus, Discoid; Lupus Erythematosus, Systemic; Male; Middle Aged; Torso; Treatment Outcome
Settore MED/35 - Malattie Cutanee e Veneree
giu-2014
Article (author)
File in questo prodotto:
File Dimensione Formato  
Marzano-Tavecchio-Menicanti - Drug-induced Lupus Erythematosus - (G Ital Dermatol Venereol 2014).pdf

accesso riservato

Tipologia: Publisher's version/PDF
Dimensione 1.84 MB
Formato Adobe PDF
1.84 MB Adobe PDF   Visualizza/Apri   Richiedi una copia
Pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/2434/553862
Citazioni
  • ???jsp.display-item.citation.pmc??? 5
  • Scopus 13
  • ???jsp.display-item.citation.isi??? 7
social impact